Hail, Colfax
- When
- August 14, 3:30 PM MST to 3:40 PM MST
- Where
- Colfax County, Maxwell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.540, -104.540
Pea to quarter size hail fell in Maxwell while lightning knocked out power.
Isolated thunderstorms developed over the Sangre de Cristo Mountains during the afternoon and moved slowly to the southeast as the upper level high remained centered over western New Mexico. Weak upslope surface flow aided thunderstorm production and allowed for a few storms to become severe in the northeast highlands near Maxwell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Isolated thunderstorms developed over the Sangre de Cristo Mountains during the afternoon and moved slowly to the southeast as the upper level high remained centered over western New Mexico. Weak upslope surface flow aided thunderstorm production and allowed for a few storms to become severe in the northeast highlands near Maxwell. The storm produced pea to quarter size hail while lightning knocked out power in the area. A public report indicated the storm dropped nearly 2.5 inches of rain as well. No other damage or flooding was reported with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 14, 2:21 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 321 PM MDT FRI AUG 14 2015 .SYNOPSIS... A STEADY INCREASE IN THE THUNDERSTORM CROP IS EXPECTED THROUGH THE WEEKEND. MOST STORMS TONIGHT WILL BE FOUND ACROSS NORTHEAST AND EAST CENTRAL NEW MEXICO...BUT BY SATURDAY AND ESPECIALLY SUNDAY...MORE STORMS ARE EXPECTED WEST OF THE CENTRAL MOUNTAIN CHAIN. STARTING MONDAY AND MORESO ON TUESDAY...A DRYING TREND WILL COMMENCE FROM NORTHWEST TO SOUTHEAST. AS A RESULT...STORMS WILL BE SCARCE TUESDAY THROUGH THURSDAY AS MID LEVEL DRY AIR FILTERS INTO THE AREA. HOWEVER...A BACK DOOR COLD FRONT ON TUESDAY NIGHT AND EARLY WEDNESDAY MAY TEMPORARILY PAUSE THE DRYING AND SPARK STORMS ACROSS THE NORTHEAST. && .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE DEVELOP ALONG AND EAST OF THE SANGRE DE CRISTO MTNS WITH MAINLY ISOLATED ACTIVITY ELSEWHERE AS EXPECTED. STORMS THAT HAVE OR WILL DEVELOP ALONG THE EAST SIDE OF THE SANDIAS AND MANZANOS SHOULD SEND AN OUTFLOW BOUNDARY WESTWARD THROUGH THE GAPS LATER THIS AFTN/EVE. SOME MODEST GUSTS BELOW CANYONS ARE POSSIBLE...OTHERWISE IT WILL SPILL A LITTLE MORE MOISTURE INTO THE RIO GRANDE VALLEY. ALTHOUGH MUCH OF IT IS EXPECTED TO MIX OUT TOMORROW. OTHERWISE...EXPECT THE ONGOING ACTIVITY ACROSS THE EAST/NE TO CONTINUE TO SLIDE S/SE BEFORE DISSIPATING AFTER SUNSET. GULF MOISTURE WILL CONTINUE TO ADVECT INTO THE PLAINS TONIGHT AND SATURDAY...NUDGING UP TO THE CENTRAL MTN CHAIN. THUS...EXPECT A FEW MORE STORMS SATURDAY THAN TODAY. A FEW MORE STORMS ARE ALSO POSSIBLE ACROSS THE WEST AS THE UPPER HIGH CONTINUE TO SHIFTS WESTWARD OVER AZ AND LOSES SOME GRIP ON NM. TEMPS MAY COOL A DEGREE OR TWO...BUT IT WILL STILL BE HOT. THE NAM AND EC ARE QUITE BULLISH ON QPF FOR SUNDAY ACROSS CENTRAL AND EASTERN AREAS...WHERE THE BEST MOISTURE WILL REMAIN. STORMS WILL GENERALLY MOVE TOWARD THE SE OFF THE SANGRES...BUT AREAS FURTHER SOUTH...STORMS WILL MOVE MORE TOWARD THE S OR SW. DRIER AIR NUDGING INTO THE NW WILL LIMIT...IF NOT TOTALLY REMOVE...STORM CHANCES THERE. MODELS HAVE CHANGED THERE TUNE CONSIDERABLY SINCE YESTERDAY REGARDING NEXT WEEK. IT NOW LOOKS LIKE A TROUGH WILL SLIDE FROM THE PAC NW ON MONDAY SOUTHEASTWARD ACROSS THE CENTRAL ROCKIES TUESDAY AND TUESDAY NIGHT. THE GFS IS NOW ABOUT 12 HOURS FASTER THAN THE EC/CANADIAN...BUT THEY ARE IN MUCH BETTER AGREEMENT THAN YESTERDAY. SO NOW...ALL MODELS SHOW MUCH DRIER AIR MOVING INTO NM FROM THE NW ON TUESDAY AND WEDNESDAY. HOWEVER...THEY ALL ALSO SEND DOWN A BACK DOOR COLD FRONT TUESDAY NIGHT AND EARLY WEDNESDAY... WHICH MAY SPARK STORMS ACROSS THE NORTHEAST. OTHERWISE...DRIER MID LEVEL AIR WILL REMAIN OVER THE STATE THURSDAY...AND BY FRIDAY...IT LOOKS LIKE SOME MID LEVEL MOISTURE WILL SEEP BACK IN UNDER WEAK RIDGING. THUS...HAVE CONSIDERABLY CHANGED POPS IN THE EXTENDED...GENERALLY LOWERING THEM...EXCEPT ACROSS THE NORTHEAST WHERE POPS WERE INCREASED DUE TO THE BACK DOOR FRONT. 34 && .FIRE WEATHER... THE UPPER HIGH WILL GRADUALLY DRIFT WESTWARD DURING THE NEXT FEW TO PERHAPS SEVERAL DAYS. MOISTURE WILL INITIALLY SEEP INTO THE HIGH FROM THE NORTH BUT PERHAPS NOT QUITE AS MUCH AS INITIALLY THOUGHT. DAILY ROUNDS OF THUNDERSTORMS ARE ANTICIPATED FAVORING THE MTNS. BASED ON THE UPPER HIGH POSITION...STORMS WILL TEND TO MOVE FROM NORTHWEST TO SOUTHEAST OR NORTH TO SOUTH. TEMPERATURES WILL GRADUALLY MODERATE BUT STILL REMAIN ABOVE NORMAL AREAWIDE. HUMIDITY VALUES WILL TREND UP. THE FOOTPRINT OF WETTING RAIN WILL INCREASE BUT LARGE FOOTPRINTS ARE NOT EXPECTED THROUGH EARLY NEXT WEEK. VENTILATION RATES WILL ALSO TREND UP DESPITE SOME LOWERING MIXING HEIGHTS DUE TO INCREASING TRANSPORT WINDS. MODELS HAVE ADJUSTED THEIR SOLUTION SOME FOR NEXT WEEK. IT APPEARS THAT THE TREND IS FOR A DRIER SCENARIO. THIS WOULD BE KICKED OFF BY A STRONG SHORTWAVE AND BACK DOOR COLD FRONT CAUGHT IN NW FLOW OR ON THE BACK SIDE OF THE UPPER HIGH TUESDAY/WEDNESDAY. LOW LEVEL MOISTURE WOULD INITIALLY INCREASE DUE TO THE FRONT BUT A VIGOROUS MID LEVEL DRY INTRUSION/DRY SLOT SHOULD BE FOUND ON THE BACKSIDE OF THE WAVE PASSAGE. THUS PRECIPITATION WOULD INITIALLY BE FOCUSED WITH THE FRONT AND WAVE PASSAGE BUT EVENTUALLY DWINDLE DUE TO THE DRY INTRUSION. MODELS WILL PROBABLY FLUCTUATE SOME ON THIS SOLUTION SO CONFIDENCE IS A BIT TEMPERED BUT A TREND DEFINITELY WORTH WATCHING. THE GRIDDED FORECAST SHOWS SOME HIGHER WIND SPEEDS ON TUESDAY DUE TO THE WAVE PASSAGE. COULD PROVE TO BE A DECENT PRESCRIBED BURN PERIOD DUE TO 2 TO 4 DAYS OF SIGNIFICANT DRYING COMBINED WITH HIGHER DAYTIME VENT RATES DUE TO DECENT TRANSPORT WINDS. THE HIGH IS DEPICTED TO BE OVER PORTIONS OF CALIFORNIA DURING MOST OF NEXT WEEK. THE ECMWF IS A BIT MORE BULLISH WITH DRAGGING SOME MOISTURE BACK OVER THE STATE BY THE END OF THE WEEK OR THE FOLLOWING WEEKEND. 50 && .AVIATION... 18Z TAF CYCLE SH/TS COVERAGE SHOULD INCREASE SLIGHTLY TODAY. THE MAIN FOCUS WILL BE FOUND ACROSS THE NE THIRD/HALF OF THE FORECAST AREA ALTHOUGH A SMATTERING OF SH/TS WILL BE FOUND ACROSS THE WEST...PRIMARILY SW DURING THE AFT/EVENING. THE MOST BULLISH TERMINAL SITE FOR IMPACTS APPEARS TO BE LVS BUT CANT RULE OUT TCC/GUP. GUSTY OUTFLOW WIND BETWEEN 30-40 KT WILL BE COMMON WITH THE PASSING STORMS. MODERATE EASTERLY WIND AT ABQ POSSIBLE THIS EVE BUT SHOULD FALL SHORT OF AWW SPEEDS...GENERALLY LESS THAN 30 KT FOR A FEW HRS TIME. WILL MONITOR CONVECTION ACROSS THE EAST IN REFERENCE TO THE EAST CANYON WIND AT ABQ. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 94 61 95 / 0 10 20 5 DULCE........................... 51 88 52 88 / 10 20 20 20 CUBA............................ 53 85 53 85 / 10 20 30 20 GALLUP.......................... 54 91 55 91 / 10 20 20 20 EL MORRO........................ 55 85 53 86 / 10 30 20 30 GRANTS.......................... 54 89 55 89 / 5 20 20 20 QUEMADO......................... 56 87 56 87 / 10 30 20 30 GLENWOOD........................ 57 91 58 92 / 10 40 30 50 CHAMA........................... 49 81 50 82 / 10 30 30 40 LOS ALAMOS...................... 61 86 60 85 / 20 40 40 30 PECOS........................... 58 84 57 84 / 20 40 40 50 CERRO/QUESTA.................... 54 80 54 79 / 20 30 30 40 RED RIVER....................... 46 73 45 73 / 30 50 40 60 ANGEL FIRE...................... 51 73 50 73 / 20 50 40 50 TAOS............................ 52 85 52 84 / 10 30 30 30 MORA............................ 54 81 53 81 / 30 40 40 50 ESPANOLA........................ 58 91 58 90 / 5 10 30 20 SANTA FE........................ 61 87 61 87 / 20 30 40 30 SANTA FE AIRPORT................ 59 91 59 90 / 10 20 30 20 ALBUQUERQUE FOOTHILLS........... 66 93 66 92 / 5 10 30 20 ALBUQUERQUE HEIGHTS............. 68 95 68 94 / 5 10 30 20 ALBUQUERQUE VALLEY.............. 65 96 65 96 / 0 10 30 20 ALBUQUERQUE WEST MESA........... 67 95 66 95 / 5 10 30 20 LOS LUNAS....................... 64 95 64 95 / 0 10 30 20 RIO RANCHO...................... 67 96 66 95 / 5 10 30 20 SOCORRO......................... 66 98 65 97 / 0 10 30 20 SANDIA PARK/CEDAR CREST......... 60 88 59 88 / 10 20 40 40 TIJERAS......................... 61 91 61 90 / 5 20 30 30 MORIARTY/ESTANCIA............... 54 89 55 89 / 5 30 40 40 CLINES CORNERS.................. 59 86 58 85 / 20 40 40 50 GRAN QUIVIRA.................... 61 89 60 88 / 10 30 40 40 CARRIZOZO....................... 63 92 63 89 / 5 20 30 30 RUIDOSO......................... 61 83 59 80 / 20 50 40 60 CAPULIN......................... 58 82 58 84 / 20 40 20 50 RATON........................... 57 89 56 88 / 20 30 20 40 SPRINGER........................ 58 89 57 87 / 30 30 30 40 LAS VEGAS....................... 55 86 56 86 / 40 40 40 50 CLAYTON......................... 64 89 64 88 / 30 20 30 40 ROY............................. 61 86 60 86 / 30 30 40 40 CONCHAS......................... 67 94 67 92 / 30 20 40 30 SANTA ROSA...................... 65 94 65 93 / 30 30 40 30 TUCUMCARI....................... 68 94 67 93 / 30 20 40 20 CLOVIS.......................... 66 90 65 90 / 20 20 40 20 PORTALES........................ 67 91 66 91 / 20 20 40 20 FORT SUMNER..................... 68 94 68 92 / 20 20 40 30 ROSWELL......................... 68 98 70 96 / 5 20 40 20 PICACHO......................... 64 92 63 90 / 20 30 40 30 ELK............................. 63 85 62 83 / 20 40 40 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 541 AM MDT FRI AUG 14 2015 NMZ501>540-151200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 541 AM MDT FRI AUG 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 144 PM MDT FRI AUG 14 2015 NMZ515-528-529-142015- NORTHEAST HIGHLANDS-FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS- 144 PM MDT FRI AUG 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA AND NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 215 PM MDT... AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF LA CUEVA...OR 11 MILES EAST OF MORA...MOVING SOUTHWEST AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED OVER GOLONDRINAS...AND WAS MOVING EAST NORTHEAST AROUND 10 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LA CUEVA...SAPELLO...TIERRA MONTE...RAINSVILLE...MANUELITAS... GOLONDRINAS...LUCEROS...OJO FELIZ AND SOUTH CARMEN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3610 10519 3603 10499 3570 10511 3580 10541 TIME...MOT...LOC 1943Z 023DEG 21KT 3600 10513 34
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT FRI AUG 14 2015
NMZ515-142030-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
153 PM MDT FRI AUG 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 230 PM MDT...
AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTEZUMA...OR 7 MILES NORTHWEST OF LAS
VEGAS...MOVING NORTHWEST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EL PORVENIR...GALLINAS AND MINERAL HILL.
OTHER LOCATIONS AFFECTED INCLUDE E.V. LONG CAMPGROUND AND EL PORVENIR
CAMPGROUND.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3570 10526 3569 10527 3566 10528 3566 10529
3561 10527 3561 10529 3558 10529 3558 10531
3564 10549 3570 10550 3580 10541
TIME...MOT...LOC 1953Z 132DEG 8KT 3566 10533
34SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 240 PM MDT FRI AUG 14 2015 NMZ528-529-142115- NORTHEAST HIGHLANDS-FAR NORTHEAST HIGHLANDS- 240 PM MDT FRI AUG 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA AND NORTH CENTRAL SAN MIGUEL COUNTIES UNTIL 315 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WATROUS...OR 18 MILES NORTHEAST OF LAS VEGAS...MOVING SOUTHEAST AT 20 MPH. A SECOND STRONG THUNDERSTORM IS 3 MILES SOUTH OF WATROUS...OR 15 MILES NORTHEAST OF LAS VEGAS...MOVING SOUTHEAST AT 10 MPH. PEA TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORM...ESPECIALLY AS THEY MERGE NEAR INTERSTATE 25 JUST SOUTH OF WATROUS. LOCATIONS IMPACTED INCLUDE... WATROUS AND VALMORA. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 356 AND 371. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3583 10512 3589 10497 3564 10468 3551 10511 TIME...MOT...LOC 2039Z 324DEG 27KT 3579 10500 JAF
The Pueblo radar (KPUX), 216 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 hail. Local standard time, as filed.
Pea to quarter size hail fell in Maxwell while lightning knocked out power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587816.